Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Progression of my HIV & Treatment, Please Advise!
Aug 15, 2004

Please share with me your thoughts on my progression and treatment options. I am 35 y/o mail, married with 2 children. I live a healthy and active lifestyle with a F/T professional career. I have been positive for 12+ years and have been under physician supervision since October 1998, shortly after my positive diagnosis. Since then, I have not been on any meds as my CD4's and viral load has been fairly stable. Here is a sampling of my readings: 2/99 T-Cells 510 w/V-Load 13K Testosterone 470 12/99 T-Cells 462 V-Load 7,800 Testosterone 399 6/00 T-Cells 503 V-Load 503 @ 40% 1/01 T-Cells 432 V-Load 6,000 @ 50% 07/01 T-Cells 445 V-Load 9,800 Testosterone 445 @ 30% 03/02 T-Cells 410 V-Load 4,500 Testosterone 270 @ 40% 08/02 T-Cells 320 V-Load 9,000 Testosterone 325 20% 04/03 T-Cells 425 V-Load 6,500 @ 19% 09/03 T-Cells 388 V-Load 8,800 @ 20% Testosterone 180 01/04 T-Cells 423 V-Load 20,000 @ 40% 07/04 T-Cells 278 V-Load 9,000 @ 20% Testosterone 170 As you can see from my recent lab results from this July, my CD4 was 278 (lowest to date) and my viral load was 9,000 (average). I havent been exercising the past year as I had previously and I notice my Testosterone levels have continually gone down. (Ive been on Andro-Gel since 12/99 1 packet .5 dose daily). Other than my puzzling decline in T-Cells I feel excellent. My doctor and I agreed we would review additional lab results in another month and determine what course of action to take at that time. I have 2 questions. 1) Do you see any reason why my t-cells should have declined so rapidly? Or is this just normal course of progression with my VL being where it is? Could it be my lack of exercise? Or could it be in part due to my low Testosterone levels? And since Im already taking Andro-Gel could it be that the Testosterone regimen Im now taking is starting to fail? What do I do to increase my Testosterone? Or Are shots better? Or should I be looking at some other cause not mentioned? FYI, I havent had any Colds or Flus this year. 2) Lastly, I realize treatment is inevitable. Therefore what regimen is going to be right for me? I keep hearing from my Physician that Sustiva , Viread® and Emtriva is a great front-line treatment. But I very concerned about the psychiatric side effects I keep hear about Sustiva, especially because I have had battled with situational anxiety most of my adult life and fear I wont be able to tolerate the Sustiva. However I do realize it appears to be the medicine of choice. The last thing I want to do is limit my options. My Dr. suggested when we are at the point of starting meds we should give it a shot and maybe us a Sedative such as Ativan® (lorazepam) to ease the side effects and hopefully they will dissipate within a few weeks. I my concerns valid or Im I getting my self worked up unnecessarily, because regardless of my anxiety everyone handles Sustiva differently? Although, my lifestyle is active, I don't foresee difficulty with any regimen. I just want a regimen that will extend my life as long as possible so I can enjoy my family and see 2 kids grow to be adults. Quality of life is important also. Thats why Lipodystrophy is another concern I with HIV Meds, but Im not sure I want to open that line of questioning yet.

I truly appreciate your time and input. I will eagerly await your reply. I've been loosing a lot of sleep lately.

Yours truly,

CA

Response from Dr. Pierone

To begin, although there has been a decline in CD4 count (as expected) it appears to be gradual since CD4 cells were 320 in 8/02 and 278 in 7/04. Given the ebb and flow of CD4 cells it is not as helpful to compare the peaks to the troughs. Regardless, you feel well and if you are not inclined to begin therapy now, you can safely wait and see if the CD4 count below 300 becomes established.

With regard to testosterone, it's important to have a free testosterone level done to see if the dose is appropriate. Also, if you have noticed a decrease in libido and energy level this might be reflective of low testosterone effect. Getting back on you exercise regimen can only benefit you, so go for it.

If you decide to start therapy, Emtriva and Viread are now available co-formulated in a one pill, once daily drug named Truvada. Sustiva has the most extensive data supporting its use as a front-line agent, but some clinicians avoid using it for patients with chronic anxiety or depression. Viramune can be used as an alternative NNRTI, although there is an increased risk of liver toxicity with this agent. If it occurs, the liver toxicity tends to develop early in treatment. Although not FDA approved for once daily use, the pharmacokinetics firmly support once daily dosing of Viramune and this is how we use it in our practice.

It always is nerve racking to start a new antiretroviral regimen because of the uncertainty involved. Do remember though, that if the first choice does not agree with you, it can always be modified to one that does. Best of luck!



Previous
mycobacterium avium complex
Next
Massive drop in Lymphs in just one month

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement